Sprue is most common, but not only, cause of villi flattening
BY KEITH ROACH, M.D.
DEAR DR. ROACH: I had a duodenum biopsy to rule out sprue. The biopsy results were that my duodenal mucosa showed: “… mucosal inflammation with marked flattening of the mucosa. Microscopic examination of the mucosa reveals gastrointestinal mucosa highly suggestive of gastric mucosa.” Is this celiac disease? — D.P.
ANSWER: It might be, but I don’t have enough information to tell for sure.
Celiac disease is caused by an intolerance to gliadin, a protein component of wheat and some other grains. On biopsy, the lining of the intestine is flattened out (normally, there are millions of villi, outgrowths of the lining that greatly increase the absorptive area of the intestine). However, there are many causes of flattening of the villi (there were 15 causes in an older article called “All That Flattens Is Not Sprue”). Even though sprue may be the most common cause of flattening of the villi, a biopsy alone is not sufficient to make the diagnosis. Blood testing for the tissue transglutaminase antibody is recommended: The combination of a compatible biopsy and a positive blood test makes the diagnosis very likely.
People with sprue can have a wide variety of symptoms. Classically, people will have diarrhea and weight loss, but symptoms can be much subtler, including abdominal discomfort or mood changes after eating.
While researching this, I found that areas of intestinal mucosa that appear like stomach (gastric) mucosa are commonly found in people with the bacteria Helicobacter pylori, which predisposes them to ulcers. That might be something to look for if the blood testing for celiac is negative.
DEAR DR. ROACH: I’m 79 and had a mitral valve replacement. My doctor was out of town, so the physician assistant prescribed Xarelto. It was very expensive, and when I got home, the paperwork said, “Do not take with an artificial valve”! I went back to the PA, and she did some research on her computer and agreed that it shouldn’t be given to someone with an artificial valve.
Why didn’t she check it first? I’m afraid to go back. — R.R.
ANSWER: Anyone can make a mistake — doctors, nurse practitioners and physician assistants — but this one was potentially life-threatening. Xarelto, along with the other newer oral anticoagulants, are very reasonable choices for many people who need them, especially in people with atrial fibrillation. However, they are ineffective and not appropriate in people with mechanical heart valves. Only warfarin (Coumadin) is indicated in that situation.
Providers who don’t prescribe this often may not know this, but those who routinely see patients after valve replacement, such as cardiac surgeons and cardiologists (and the professionals who work with them) know this. It’s very good that you read the information the pharmacy provides you.
I understand your reluctance to return. I would suggest that you be honest with your own physician about your concerns, as all meaningful relationships have to be based on honesty. Your doctor should give you a plan to make sure this kind of mistake doesn’t happen again, to you or to anyone. If you aren’t satisfied, then I would recommend that you find a new provider.